California, 2011

Flash Flood and Flooding in California, March 24 to 29, 2011

March 24 to 29, 2011 · NWS HNX · 4 events in 3 counties and zones

The last major storm of the month arrived on March 24th. This storm brought gusts to 45 mph to the west side of the San Joaquin Valley, and gusts to 65 mph in the Kern County mountains and deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$758,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The last major storm of the month arrived on March 24th. This storm brought gusts to 45 mph to the west side of the San Joaquin Valley, and gusts to 65 mph in the Kern County mountains and deserts. Convective activity was limited to near Merced, with several reports of road flooding due to the already saturated ground. Thunderstorms and showers moved east into the foothills of Madera and Mariposa Counties, where the heavy rains triggered rock and mud slides. Mainly light showers occurred southward. The trough moved east of the region on the 25th, with residual light showers in its wake. Additional light snow fell in the Southern Sierra Nevada measuring around 5 inches or less. Local media reported that the roof of a vacant store at Shaver Lake collapsed on March 26th due to 6 feet of snow accumulation on the roof.

A weak frontal system reached the area on the 26th-27th, bringing cooler temperatures but only light precipitation and a few gusty winds. This storm moved east of the central California interior on the 28th, with an upper-level ridge building into the state behind it to bring a strong warming trend.

High temperatures in the central and southern San Joaquin Valley warmed into the lower 80s on the last day of the month. This was the first day of 2011 that either Bakersfield or Fresno reached 80 degrees, with highs of 82 and 81 degrees, respectively. The last day Fresno had reached 80 degrees was November 5th, 2010, when Fresno had a high of 90 degrees. Bakersfield last saw an 80-degree day on November 6th, 2010, with a high of 85 degrees.

In summary, March was mainly dry during the first half of the month, followed by wet weather from the 15th until around the 27th. Temperatures generally remained near or below average until the last day of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 24, 8:20 PM PST, 11 minutes earlier.

Area forecast discussion, Mar 24, 8:20 PM PST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
920 PM PDT THU MAR 24 2011

.SYNOPSIS...
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA THROUGH TONIGHT WITH
SCATTERED VALLEY RAIN...AND SOME MOUNTAIN SNOW. GUSTY SOUTHERLY
WINDS ARE EXPECTED TONIGHT IN THE SAN JOAQUIN VALLEY AS THIS SYSTEM
APPROACHES. AT LEAST TWO MORE SYSTEMS WILL BRING MORE WET WEATHER TO
THE AREA ON FRIDAY AND SATURDAY. FLOODING IS ALSO A CONCERN DUE TO
ALREADY SATURATED GROUND.

&&

.DISCUSSION...
THE LATEST STORM IN THE CURRENT SERIES IS MOVING THROUGH THE
NORTHERN HALF OF THE SAN JOAQUIN VALLEY...BUT MEASURABLE RAIN HAS
STAYED MOSTLY NORTH OF FRESNO COUNTY. AHEAD OF THE STORM...WINDS
GUSTED OVER 40 MPH AT SOME LOCATIONS...BUT THESE WINDS HAVE MOSTLY
SUBSIDED AND ALLOWED THE WIND ADVISORY FOR THE CENTRAL AND
SOUTHWESTERN SAN JOAQUIN VALLEY TO EXPIRE AT 04Z FRIDAY /2100 PDT
TODAY/.

THUNDERSTORMS DEVELOPED OVER MERCED COUNTY THIS EVENING...WITH THE
FIRST LIGHTNING DETECTED AT 0243Z FRIDAY /1943 PDT TODAY/. THE
THUNDERSTORMS WERE MOVING NORTHEAST INTO MARIPOSA AND MADERA
COUNTIES. HAVE ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THESE
STORMS AS THEY ARE NOT EXPECTED TO BECOME SEVERE.

THERE HAVE BEEN SOME REPORTS OF STREET FLOODING THIS EVENING...
MAINLY IN MERCED AND MADERA COUNTIES WHERE RAIN CONTINUES TO FALL ON
SATURATED GROUND. SATELLITE LOOPS SHOW A JET STREAK ROUNDING THE
BASE OF THE TROUGH...AND THESE STREAK COULD ENHANCE PRECIPITATION
OVER THE REGION. IN ADDITION...RADAR INDICATES PRECIPITATION
DEVELOPING OVER SAN LUIS OBISPO COUNTY THIS EVENING...MOVING EAST-
NORTHEAST TOWARD THE SOUTHWESTERN SAN JOAQUIN VALLEY. THIS
PRECIPITATION COULD REACH THE TULARE COUNTY MOUNTAINS AND BRING A
FEW INCHES OF NEW SNOW.

WILL LEAVE THE FLOOD WATCH IN PLACE OVERNIGHT. LIKEWISE...WILL KEEP
THE WINTER STORM WARNING IN PLACE FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO THE KERN COUNTY LINE...BUT DROP THE WINTER STORM
WARNING FOR THE KERN COUNTY MOUNTAINS AS LITTLE NEW SNOW IS FALLING
THERE.

SATELLITE LOOPS SHOW THE UPPER-LEVEL LOW COMING ONSHORE INTO
NORTHERN CALIFORNIA JUST SOUTH OF THE OREGON BORDER. THE TROUGH WILL
MOVE THROUGH CALIFORNIA OVERNIGHT...WITH THE TROUGH AXIS EAST OF THE
HANFORD WARNING/FORECAST AREA AROUND 06Z FRIDAY AND INTO THE GREAT
BASIN BY 12Z FRIDAY. BEHIND THIS TROUGH...THE MODELS HAVE WEAK
TROUGHINESS OVER THE REGION FRIDAY...FLATTENING TO A NEAR ZONAL FLOW
FRIDAY NIGHT AND SATURDAY MORNING BEFORE THE NEXT TROUGH REACHES
NORTHERN CALIFORNIA SATURDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 248 PM PDT THU MAR 24 2011/
LATEST STORM IS HAVING A HARD TIME SPREADING PRECIP INTO THE
REGION. THE UPPER TROF IS ALONG 130W...AND THE SFC LOW IS WEST OF
THE NORCAL/OR BORDER. THE SFC LOW WILL GRADUALLY FILL AND LIFT TO
THE ENE TONITE...WITH THE ASSOCIATED COLD FRONT TRAILING ACROSS
CENTRAL CA OVERNITE. UPPER DYNAMICS SHOULD STILL BE FAVORABLE FOR
SOME HEAVY SNOW IN THE MTNS OVERNITE.

HOWEVER THE OCCLUDED SFC FRONT IS RATHER DIFFICULT TO FIND ON SAT
PIX. IT IS BECOMING LESS LIKELY FOR HEAVY RAIN IN THE LOWER
ELEVATIONS AT THIS POINT. CANCELLED THE FLOOD WATCH FOR THE SOUTH
VALLEY AND ADJACENT FOOTHILLS. LEFT THE CENTRAL VALLEY ALONE AT
THIS TIME...MORE FOR FLOOD CONCERNS COMING OUT OF THE FOOTHILLS
OF MADERA AND MARIPOSA COUNTIES.

GUSTY WINDS AT TIMES AHEAD OF THE FRONT WILL CONT ACROSS PARTS OF
MERCED COUNTY...AND GRADUALLY SPREAD DOWN THE I-5 CORRIDOR PRIOR
TO THE FRONT MOVING THRU THIS EVE. THE WINDS AHEAD OF THE FRONT
WILL DECREASE AND THE WIND ADZY TILL 9PM LOOKS GOOD.

A BREAK IN THE PRECIP...AT LEAST A CHANGE TO SHOWERY TYPE PRECIP
WILL OCCUR FRI AND FRI NITE. THE NEXT SHORTWAVE TO MOVE ACROSS THE
REGION WILL ARRIVE SAT. THIS WILL BRING ANOTHER ROUND OF LIGHT TO
MODERATE SNOW TO THE SIERRA...BUT AT THIS POINT DOESNT LOOK LIKE A
MAJOR WINTER STORM. AND...IT MAY NOT PRODUCE MUCH IN THE WAY OF
QPF IN KERN COUNTY AT ALL. HIGH POPS BUT NOT A LOT OF PRECIP LOOK
BEST FOR NOW.

MODELS A LITTLE BE OFF IN WHETHER ANOTHER WEAK SHORTWAVE WILL MOVE
ACROSS THE REGION SUN...BUT FOR NOW LEFT SOME SMALL POPS NORTH
HALF OF THE FCST AREA. OTHERWISE A DRYING AND WARMING TREND BEGINS
MON...AND CONTINUES THRU THE NEW WORK-WEEK.

&&

.AVIATION...
MAINLY IFR IN MOUNTAIN OBSCURATION ACROSS THE SIERRA NEVADA AND
TEHACHAPI MOUNTAINS IN CLOUDS AND PRECIPITATION. THESE CONDITIONS
WILL PERSIST THROUGH 12Z FRIDAY.
IN THE CENTRAL SAN JOAQUIN VALLEY...GENERALLY VFR/MVFR CONDITIONS
WILL PREVAIL THROUGH 00Z SATURDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL
CALIFORNIA INTERIOR THROUGH 06Z SATURDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM PDT FRIDAY FOR THE SOUTHERN SIERRA
NEVADA...FROM YOSEMITE TO THE KERN COUNTY LINE /CAZ096-097/.

FLOOD WATCH UNTIL 6 AM PDT FRIDAY FOR THE CENTRAL SAN JOAQUIN
VALLEY AND THE ADJACENT FOOTHILLS /CAZ089-090-093/.

&&

PUBLIC...SANGER
AVN/FW...MOLINA
SYNOPSIS...PJ
PREV DISCUSSION...BINGHAM

WEATHER.GOV/HANFORD
Hazardous weather outlook, Mar 24, 7:48 AM PST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
848 AM PDT THU MAR 24 2011

CAZ095>097-251200-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
848 AM PDT THU MAR 24 2011

...WINTER WEATHER TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE SOUTHERN SIERRA NEVADA
NORTH OF KERN COUNTY TODAY AND TONIGHT...AND FOR THE KERN COUNTY
MOUNTAINS LATE THIS AFTERNOON AND TONIGHT. PLEASE SEE SFOWSWHNX
/WMO HEADER WWUS46 KHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH MID-MORNING
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO
NETWORK OR BY TELEPHONE.

CAZ089>094-251200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
848 AM PDT THU MAR 24 2011

...POSSIBLE FLOODING AND WINDY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT. PLEASE SEE SFOFFAHNX
/WMO HEADER WGUS66 KHNX FOR DETAILS.

A WIND ADVISORY FOR THE WESTERN AND NORTHERN PARTS OF THE SAN
JOAQUIN VALLEY ARE IN EFFECT AS WELL WITH GUSTS TO 50 MPH
POSSIBLE. THE HIGH WIND WARNING FOR THE WESTCENTRAL SAN JOAQUIN
VALLEY IS NO LONGER IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS THE CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS TODAY
THROUGH THIS EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO
NETWORK OR BY TELEPHONE.

BINGHAM

In the hours before

Local storm report, Mar 24, 3:20 PM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
420 PM PDT THU MAR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     KERMAN                  36.72N 120.06W
03/23/2011                   FRESNO             CA   BROADCAST MEDIA

            KFSN TV-30 RELAYED A REPORT OF A FUNNEL CLOUD OBSERVED
            FROM KERMAN.

0650 PM     TSTM WND GST     KETTLEMAN CITY          36.01N 119.96W
03/23/2011  M45.00 MPH       KINGS              CA   MESONET

            MEASURED BY THE KETTLEMAN HILLS RAWS.

0913 PM     NON-TSTM WND GST TWISSELMAN              35.36N 119.82W
03/23/2011  M48.00 MPH       KERN               CA   MESONET

            MEASURED BY THE TWISSELMAN RAWS.

1232 AM     NON-TSTM WND GST 4 WNW INDIAN WELLS CANY 35.71N 117.95W
03/24/2011  M77.00 MPH       KERN               CA   MESONET

            MEASURED BY THE BLUE MAX RAWS.

0114 AM     NON-TSTM WND GST JAWBONE CANYON          35.29N 118.23W
03/24/2011  M47.00 MPH       KERN               CA   MESONET

            MEASURED BY THE JAWBONE CANYON RAWS.

0126 AM     NON-TSTM WND GST INDIAN WELLS CANYON     35.69N 117.89W
03/24/2011  M52.00 MPH       KERN               CA   MESONET

            MEASURED BY THE INDIAN WELLS CANYON RAWS.

1155 AM     NON-TSTM WND GST 4 ENE ATWATER           37.38N 120.53W
03/24/2011  M46.00 MPH       MERCED             CA   AWOS

            MEASURED AT CASTLE AIRPORT.

1231 PM     NON-TSTM WND GST 3 W SAN LUIS DAM        37.05N 121.11W
03/24/2011  M37.00 MPH       MERCED             CA   MESONET

            MEASURED BY NWS-OWNED INSTRUMENTATION AT PACHECO PASS.

1253 PM     NON-TSTM WND GST MERCED                  37.30N 120.48W
03/24/2011  M40.00 MPH       MERCED             CA   ASOS

            MEASURED AT MERCED REGIONAL AIRPORT.

0131 PM     NON-TSTM WND GST SAN LUIS NATIONAL WILDL 37.18N 120.79W
03/24/2011  M40.00 MPH       MERCED             CA   MESONET

            MEASURED BY THE SAN LUIS NATIONAL WILDLIFE REFUGE RAWS.

0153 PM     NON-TSTM WND GST MADERA                  36.97N 120.08W
03/24/2011  M36.00 MPH       MADERA             CA   ASOS

            MEASURED AT MADERA MUNICIPAL AIRPORT.

0211 PM     NON-TSTM WND GST 9 NE EDWARDS AFB        35.00N 117.82W
03/24/2011  M63.00 MPH       KERN               CA   MESONET

            MEASURED BY EDWARDS AFB WIND TOWER 150.

0213 PM     NON-TSTM WND GST TWISSELMAN              35.36N 119.82W
03/24/2011  M45.00 MPH       KERN               CA   MESONET

            MEASURED BY THE TWISSELMAN RAWS.

0227 PM     NON-TSTM WND GST PANOCHE ROAD            36.73N 120.48W
03/24/2011  M40.00 MPH       FRESNO             CA   MESONET

            MEASURED BY THE PANOCHE ROAD RAWS.

0235 PM     NON-TSTM WND GST ROSAMOND                34.86N 118.20W
03/24/2011  M40.00 MPH       KERN               CA   MESONET

            MEASURED BY THE ROSAMOND KC0IGH APRS.

0300 PM     NON-TSTM WND GST 2 E MOJAVE              35.05N 118.14W
03/24/2011  M48.00 MPH       KERN               CA   MESONET

            MEASURED BY EDWARDS AFB WIND TOWER 391.

0302 PM     NON-TSTM WND GST 17 E EDWARDS AFB        34.91N 117.64W
03/24/2011  M48.00 MPH       KERN               CA   MESONET

            MEASURED BY EDWARDS AFB WIND TOWER 390.

&&

SANGER
Local storm report, Mar 24, 5:58 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
658 PM PDT THU MAR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST MADERA                  36.97N 120.08W
03/24/2011  M41.00 MPH       MADERA             CA   ASOS

            MEASURED AT MADERA MUNICIPAL AIRPORT.

0427 PM     NON-TSTM WND GST PANOCHE ROAD            36.73N 120.48W
03/24/2011  M44.00 MPH       FRESNO             CA   MESONET

            MEASURED BY THE PANOCHE ROAD RAWS.

0550 PM     NON-TSTM WND GST KETTLEMAN HILLS         36.03N 120.06W
03/24/2011  M41.00 MPH       KINGS              CA   MESONET

            MEASURED BY THE KETTLEMAN HILLS RAWS.

0613 PM     NON-TSTM WND GST TWISSELMAN              35.36N 119.82W
03/24/2011  M53.00 MPH       KERN               CA   MESONET

            MEASURED BY THE TWISSELMAN RAWS.

0617 PM     FLOOD            2 S MERCED              37.27N 120.48W
03/24/2011                   MERCED             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON STATE
            ROUTE 59 JUST SOUTH OF MISSION AVENUE.

0625 PM     FLOOD            5 SSW ATWATER           37.29N 120.63W
03/24/2011                   MERCED             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON STATE
            ROUTE 140 JUST EAST OF NORTH APPLEGATE ROAD.

0628 PM     NON-TSTM WND GST AVENAL                  36.03N 120.11W
03/24/2011  M38.00 MPH       KINGS              CA   MESONET

            MEASURED BY NWS-OWNED INSTRUMENTATION AT AVENAL.

0647 PM     FLOOD            14 SSW COARSEGOLD       37.07N 119.80W
03/24/2011                   MADERA             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON STATE
            ROUTE 41 JUST NORTH OF ONEALS TURNOFF.

&&

SANGER
Local storm report, Mar 24, 6:43 PM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
743 PM PDT THU MAR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLOOD            MERCED                  37.30N 120.48W
03/24/2011                   MERCED             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON STATE
            ROUTE 99 AT R STREET.

0734 PM     FLOOD            11 N MARIPOSA           37.66N 119.99W
03/24/2011                   MARIPOSA           CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED A MUD/DIRT/ROCK SLIDE
            ON STATE ROUTE 140 AT FORESTA ROAD...JUST EAST OF
            BRICCEBURG.

&&

SANGER
Special weather statement, Mar 24, 7:04 PM PST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
804 PM PDT THU MAR 24 2011

CAZ089-090-093-250345-
EAST-CENTRAL SAN JOAQUIN VALLEY CA-MARIPOSA, MADERA, AND FRESNO
COUNTY FOOTHILLS CA-WEST-CENTRAL SAN JOAQUIN VALLEY CA-
804 PM PDT THU MAR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADERA...
SOUTHWESTERN MARIPOSA...EASTERN MERCED AND WESTERN FRESNO COUNTIES
UNTIL 845 PM PDT...

AT 757 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF MERCED...MOVING NORTHEAST AT 30
MPH.

ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   MERCED...
   PLANADA AND  LE GRAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3768 12018 3734 11965 3682 12044 3720 12078
TIME...MOT...LOC 0303Z 227DEG 26KT 3720 12049

SANGER

WEATHER.GOV/HANFORD
Local storm report, Mar 24, 7:57 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
857 PM PDT THU MAR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FLOOD            10 N OAKHURST           37.48N 119.65W
03/24/2011                   MARIPOSA           CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED MUD/DIRT/ROCK SLIDE ON
            STATE ROUTE 41 JUST NORTH OF BROKEN BIT.

0811 PM     FLOOD            15 E LIVINGSTON         37.39N 120.45W
03/24/2011                   MERCED             CA   ASOS

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON STATE
            ROUTE 59 JUST SOUTH OF OAKDALE ROAD.

0829 PM     FLOOD            3 SE MERCED             37.27N 120.45W
03/24/2011                   MERCED             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON EAST
            CHILDS AVENUE.

0840 PM     FLOOD            MERCED                  37.30N 120.48W
03/24/2011                   MERCED             CA   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE RELAYED A REPORT OF FLOODING NEAR
            THE UNIVERSITY OF CALIFORNIA MERCED CAMPUS.

0848 PM     FLOOD            19 SSW COARSEGOLD       37.01N 119.83W
03/24/2011                   MADERA             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED FLOODING ON STATE
            ROUTE 41 AT ROAD 416.

&&

SANGER

The radar

The San Francisco radar (KMUX), 124 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood, 1 winter weather. Local standard time, as filed.

Flash Flood, Merced

When
March 24, 8:31 PM PST to 10:31 PM PST
Where
Merced County, 2.79 mi NE of (Mer)castle Afb to 2.86 mi ENE of (Mer)castle Afb
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.395, -120.530

The CHP reported flash flooding at Highway 59 just north of the Trout Farm. One foot of water was flowing across the roadway.

Flood, Madera

When
March 24, 8:42 PM PST to 10:42 PM PST
Where
Madera County, 2.82 mi NNE of Storey to 1.19 mi NNE of Storey
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.020, -120.010

The CHP reported roadway flooding on Sate highway 145 at Bonnie Way.

Winter Weather, S Sierra Mtns

When
March 26, 4:00 AM PST to 4:00 PM PST
Where
S Sierra Mtns forecast zone
Property damage
$250,000
Reported by
Park/Forest Service

Flood, Merced

When
March 27, 12:00 AM PST to March 29, 12:00 AM PST
Where
Merced County, 4.97 mi N of Gustine Arpt to 3.48 mi WNW of Stevinson
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
37.342, -120.976

During the frequently stormy period that began on the 18th and ended on the 28th, as much as 7 inches of rain fell in the San Joaquin Valley and up to 10 inches of rain drenched the adjacent foothills while the higher elevations of the Sierra (above 7000 feet) received snow accumulations of up to 15 feet. Excessive runoff, combined with an increase in reservoir releases at the major dams caused higher than normal flows along rivers and streams through the end of the month. The Merced River at Stevinson peaked a half of a foot below flood stage at 4:30 pm on the 21st but otherwise remained well above monitor stage during the last two weeks of the month. Water levels along the San Joaquin River approached levels that had not been observed since January, 1997. At Newman, the river first rose above monitor stage on the morning of the 23rd and remained above monitor stage for the remainder of the month. Water flowed into the Fisherman’s Bend trailer park along the San Joaquin River near Newman by the 28th where voluntary evacuations were conducted. In Merced County, several water swollen creeks briefly flowed out of their banks on the morning of the 20th and caused minor flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294594, 294595, 294597, 294601.